Journal of Dynamics and Differential Equations

, Volume 20, Issue 3, pp 699–717 | Cite as

Threshold Dynamics for Compartmental Epidemic Models in Periodic Environments

Article

Abstract

The basic reproduction ratio and its computation formulae are established for a large class of compartmental epidemic models in periodic environments. It is proved that a disease cannot invade the disease-free state if the ratio is less than unity and can invade if it is greater than unity. It is also shown that the basic reproduction number of the time-averaged autonomous system is applicable in the case where both the matrix of new infection rate and the matrix of transition and dissipation within infectious compartments are diagonal, but it may underestimate and overestimate infection risks in other cases. The global dynamics of a periodic epidemic model with patch structure is analyzed in order to study the impact of periodic contacts or periodic migrations on the disease transmission.

Keywords

Compartmental models Reproduction ratio Periodicity Threshold dynamics 

Mathematics Subject Classification (2000)

34D20 37B55 92D30 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arino, J., van den Driessche, P.: A multi-city epidemic model. Math. Popul. Stud. 10, 175–193 (2003)CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Arino, J., van den Driessche, P.: The basic reproduction number in a multi-city compartmental epidemic model, Positive Systems (Rome, 2003) pp. 135–142, Lecture Notes in Control and Information Science, vol. 294. Springer, Berlin (2003)Google Scholar
  3. 3.
    Bacaër, N.: Approximation of the basic reproduction number R 0 for vector-borne diseases with a periodic vector population. Bull. Math. Biol. 69, 1067–1091 (2007)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Bacaër, N., Guernaoui, S.: The epidemic threshold of vector-borne diseases with seasonality. J. Math. Biol. 53, 421–436 (2006)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Billings, L., Schwartz, I.B.: Exciting chaos with noise: unexpcted dynamics in epidemic outbreaks. J. Math. Biol. 44, 31–48 (2002)CrossRefMathSciNetMATHGoogle Scholar
  6. 6.
    Cushing, J.M.: A juvenile-adult model with periodic vital rates. J. Math. Biol. 53, 520–539 (2006)CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Diekmann, O., Heesterbeek, J.A.P., Metz, J.A.J.: On the definition and the computation of the basic reproduction ratio R 0 in the models for infectious disease in heterogeneous populations. J. Math. Biol. 28, 365–382 (1990)CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Diekmann, O., Heesterbeek, J.A.P.: Mathematical Epidemiology of Infectious Diseases: Model Building, Analysis and Interpretation. Wiley, Chichester (2000)Google Scholar
  9. 9.
    Dietz, K.: The incidence of infectious diseases under the influence of seasonal fluctuations, Lecture notes in biomath, vol. 11, pp. 1–5. Berlin-Heidelberg-New York: Springer (1976)Google Scholar
  10. 10.
    Earn, D.J.D., Rohani, P., Bolker, B.M., Grenfell, B.T.: A simple model for complex dynamical transitions in epidemics. Science 287, 667–670 (2000)CrossRefGoogle Scholar
  11. 11.
    Farrington, C.P.: On vaccine efficacy and reproduction numbers. Math. Biosci. 185, 89–109 (2003)CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Feng, Z., Velasco-Hernández, J.X.: Competitive exclusion in a vector-host model for the Dengue fever. J. Math. Biol. 35, 523–544 (1997)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Fulford, G.R., Roberts, M.G., Heesterbeek, J.A.P.: The metapopulation dynamics of an infectious disease: tuberculosis in possums. Theor. Popul. Biol. 61, 15–29 (2003)CrossRefGoogle Scholar
  14. 14.
    Greenhalgh, D., Moneim, I.A.: SIRS epidemic model and simulations using different types of seasonal contact rate. Syst. Anal. Model. Simul. 43, 573–600 (2003)CrossRefMathSciNetMATHGoogle Scholar
  15. 15.
    Gumel, A.B., Ruan, S., Day, T., Watmough, J., Brauer, F., van den Driessche, P., Gabrielson, D., Bowman, C., Alexander, M.E., Ardal, S., Wu, J., Sahai, B.M.: Modeling strategies for controlling SARS outbreaks. Proc. R. Soc. Lond.: Biol. Sci. 271, 2223–2232 (2004)CrossRefGoogle Scholar
  16. 16.
    Hale, J.K.: Ordinary Differential Equations. Robert E. Krieger Publishing Company, INC, Malabar, Florida (1980)Google Scholar
  17. 17.
    Heesterbeek, J.A.P., Roberts, M.G.: Threshold quantities for infectious diseases in periodic environments. J. Biol. Syst. 3, 779–787 (1995)CrossRefGoogle Scholar
  18. 18.
    Hess, P.: Periodic-Parabolic Boundary Value Problems and Positivity, Pitman Research Notes in Mathematics, Series 247. Longman Scientific and Technical (1991)Google Scholar
  19. 19.
    Hethcote, H.W.: The mathematics of infectious diseases. SIAM Rev 42, 599–653 (2000)CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Hyman, J.M., Li, J., Stanley, E.A.: The differential infectivity and staged progression models for the transmission of HIV. Math. Biosci. 155, 77–109 (1999)CrossRefMATHGoogle Scholar
  21. 21.
    Kato, T.: Perturbation Theory for Linear Operators. Springer-Verlag, Berlin Heidelberg (1976)MATHGoogle Scholar
  22. 22.
    Kuznetsov, Y.A., Piccardi, C.: Bifurcation analysis of periodic SEIR and SIR epidemic models. J. Math. Biol. 32, 109–121 (1984)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Ma, J., Ma, Z.: Epidemic threshold conditions for seasonally forced SEIR models. Math. Biosci. Eng. 3, 161–172 (2006)MathSciNetMATHGoogle Scholar
  24. 24.
    Ruan, S., Wang, W., Levin, S.A.: The effect of global travel on the spread of SARS. Math. Biosc. Eng. 3, 205–218 (2006)MathSciNetMATHGoogle Scholar
  25. 25.
    Schenzle, D.: An age-structured model of pre- and post-vaccination measles transmissions. IMA J. Math. Appl. Med. Biol. 1, 169–191 (1984)CrossRefMathSciNetMATHGoogle Scholar
  26. 26.
    Schwartz, I.B.: Small amplitude, long periodic out breaks in seasonally driven epidemics. J. Math. Biol. 30, 473–491 (1992)CrossRefMathSciNetMATHGoogle Scholar
  27. 27.
    Schwartz, I.B., Smith, H.L.: Infinite subharmonic bifurcation in an SIER epidemic model. J. Math. Biol. 18, 233–253 (1983)CrossRefMathSciNetMATHGoogle Scholar
  28. 28.
    Smith, H.L.: Multiple stable subharmonics for a periodic epidemic model. J. Math. Biol. 17, 179–190 (1983)CrossRefMathSciNetMATHGoogle Scholar
  29. 29.
    Smith, H.L., Waltman, P.: The Theory of the Chemostat. Cambridge University Press (1995)Google Scholar
  30. 30.
    Thieme, H.R.: Renewal theorems for linear periodic Volterra integral equations. J. Integral Equ. 7, 253–277 (1984)MathSciNetMATHGoogle Scholar
  31. 31.
    van den Driessche, P., Watmough, J.: Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission. Math. Biosci. 180, 29–48 (2002)CrossRefMathSciNetMATHGoogle Scholar
  32. 32.
    Wang, W., Mulone, G.: Threshold of disease transmission on a patch environment. J. Math. Anal. Appl. 285, 321–335 (2003)CrossRefMathSciNetMATHGoogle Scholar
  33. 33.
    Wang, W., Ruan, S.: Simulating the SARS outbreak in Beijing with limited data. J. Theor. Biol. 227, 369–379 (2004)CrossRefMathSciNetGoogle Scholar
  34. 34.
    Wang, W., Zhao, X.-Q.: An epidemic model in a patchy environment. Math. Biosci. 190, 39–69 (2004)CrossRefMathSciNetGoogle Scholar
  35. 35.
    Wang, W., Zhao, X.-Q.: An age-structured epidemic model in a patchy environment. SIAM J. Appl. Math. 65, 1597–1614 (2005)CrossRefMathSciNetMATHGoogle Scholar
  36. 36.
    Wang, W., Zhao, X.-Q.: An epidemic model with population dispersal and infection period. SIAM J. Appl. Math. 66, 1454–1472 (2006)CrossRefMathSciNetMATHGoogle Scholar
  37. 37.
    Williams, B.G., Dye, C.: Infectious disease persistence when transmission varies seasonally. Math. Biosci. 145, 77–88 (1997)CrossRefMathSciNetMATHGoogle Scholar
  38. 38.
    Zhang, F., Zhao, X.-Q.: A periodic epidemic model in a patchy environment. J. Math. Anal. Appl. 325, 496–516 (2007)CrossRefMathSciNetMATHGoogle Scholar
  39. 39.
    Zhao, X.-Q.: Dynamical Systems in Population Biology. Springer-Verlag, New York (2003)MATHGoogle Scholar
  40. 40.
    Zhou, Y., Ma, Z., Brauer, F.: A discrete epidemic model for SARS transmission and control in China. Math. Comput. Model. 40, 1491–1506 (2004)CrossRefMathSciNetMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Department of MathematicsSouthwest UniversityChongqingPeople’s Republic of China
  2. 2.Department of Mathematics and StatisticsMemorial University of NewfoundlandSt. John’sCanada

Personalised recommendations